Aa
Aa
A
A
A
Close
741515 tn?1262537139

Thyroid Medication and Lupus With Skin Rash/Pimples

I have had a thyroid disease for over 40 years now and I am now questioning certain things about medications, drug interactions, and side effects.

I read all the answered posted here but I don't seem to fall expressively into their category. I have read articles that certain drugs, which include thyroid can cause an onset of lupus.

I also read that side effect of thyroid medication could cause rashes on body.  I have had these rashes which include needle head pimples which I need to scratch continually until I get relief.  By do so, I am causing more pimples to show.  I even have scares from scratches I made from my nails.

I take other medications and I read an article where DILE can arise from taking statins for cholesterol lowering medications; and this can cause lupus.  Of course, I take statin medications.  I am thinking of changing over to the family of "resins" and try these to see if some of my symptoms change.  They say when you are on statins my liver should be checked to see if there are any changes.  This has not been done since I started the medication about 12 years ago.

I am going to take a blood test for DILE.
Take a test to check my liver.
Electrocardiogram to check my heart
Check for abnormal high levels of muscle ezymes, CPK , phosphokinase, al dolase, SGOT, SGPT and LDH.


I know also that blood tets can alsk look for internal organ abnormalities.

I guess my doctor will be surprised when I go to see him tomorrow and ask for these tests and changes to my medication.  Of course, I will listen to his arguments to make sure that I make the right decision or stay on his program.

I would appreciate any feedback or if anyone else is having these problems.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Often people with one autoimmune disease develop others.  The rashy type pimples that itch and scar perhaps is dermatitis herpetiformis.  I went six years before being diagnosed.  They usually occur symetrically (on both sides) on the elbows, buttocks, knees.  I have had bad outbreaks where they occur down my spine (due to a shampoo), on both earlobes, eyelids, both shoulders.  They look like blisters and itch incredibly until you scratch them open.  Sometimes they'll fill up again.  They release a clear-to-yellowish fluid when scratched open.  If these signs sound familiar to you, you should know that dermatitis herpetiformis is related to celiac sprue.  It is an autoimmune disease triggered by ingestion of gluten (protein in wheat, rye, barley, and possibly oats).  Your body basically attacks itself wherever it finds the gluten.  Of course point of entry is the intestinal villi, so these become flattened and can't absorb nutrients correctly causing a host of issues.  Additionally, various body systems can be affected as the body attacks parts of itself.  The symptoms are very varied.  Unfortunately, most doctors don't even really know about it, although research knowledge has exploded over the last few years.  They are finding 1 in 133 people are probably affected.  Although it is genetic, it often doesn't come to light for years.  Experts say otherwise, but using shampoo with hydolyzed wheat protein even caused symptoms for me.  Also, my baby daughter has reactions from my breast milk when I eat gluten--even though they say it is impossible.  It is important to note that you might not feel any intestinal symptoms.  I don't usually when I eat incorrectly, however, it still damages your intestines.  The only treatment for celiac sprue is a gluten-free diet.  Sometimes dermatitis herpetiformis seems to have pop-up occurrences for me.  These pop-ups are treated with dapsone.  I take a 25 mg tablet or two and everything goes away.  (Suggested treatment recommends daily intake, however my doctor and I haven't found that necessary.)  It was truly a miracle drug in my life when first diagnosed.  A simple skin biopsy can confirm dermatitis herpetiformis and many different tests can be used for celiac sprue.  However, if you have dh, you DO HAVE celiac sprue for sure.

Hopefully this helps, maybe your skin symptoms aren't what I described though.
Helpful - 0
97953 tn?1440865392
MEDICAL PROFESSIONAL
It would be rare for thyroid replacement medication to cause this (assuming you are referring to levothyroxine).   It may be difficult to find an answer to these questions.
Helpful - 0

You are reading content posted in the Thyroid Cancer / Nodules & Hyperthyroidism Forum

Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.